Log in with your email address username.

×

Important notice

doctorportal Learning is on the move as we will be launching a new website very shortly. If you would like to sign up to dp Learning now to register for CPD learning or to use our CPD tracker, please email support@doctorportal.com.au so we can assist you. If you are already signed up to doctorportal Learning, your login will work in the new site so you can continue to enrol for learning, complete an online module, or access your CPD tracker report.

To access and/or sign up for other resources such as Jobs Board, Bookshop or InSight+, please go to www.mja.com.au, or click the relevant menu item and you will be redirected.

All other doctorportal services, such as Find A Doctor, are no longer available.

Sudden sensorineural hearing loss secondary to metronidazole ototoxicity

- Featured Image

A 30-year-old Indian gentleman presented to the emergency department of the Royal Victorian Eye and Ear Hospital, Melbourne, with a history of bilateral profound deafness, tinnitus and headache associated with upper- and lower-limb paraesthesia and myalgia. He had been taking metronidazole (400 mg tds) and amoxycillin (500 mg tds) over the preceding 4 days to treat gingivitis. Further questioning revealed that his maternal uncle had experienced identical symptoms while taking metronidazole. Consequently, his metronidazole was immediately discontinued.

After 2 days, he was able to hear faint sounds, and audiography revealed a symmetrical moderate-to-profound sensorineural hearing loss (SNHL) (Box, A). As per our hospital protocol for SNHL management, oral prednisolone was administered (50 mg daily), followed by a slow wean over 3 weeks.

After 8 days, subjective hearing and paraesthesia had improved, and his headache had abated. Audiometry indicated moderate SNHL up to 2000 Hz, with persisting severe high-frequency SNHL (Box, B).

At 6 weeks, repeat audiogram indicated that hearing was normal up to 2000 Hz, but severe-to-profound high-frequency SNHL persisted (Box, C).

Metronidazole is a nitroimidazole antibiotic widely used in various medical specialties. Common side effects include nausea, diarrhoea and abdominal…

email